Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 183, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2016, 9:37 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 9:37 PM CDT (02:37 UTC)
- Expired
- Jul 22, 2016, 10:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 206 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:52 PM CDT | HAIL 1 | 3 Ssw Trenton, ND | MOSTLY DIME SIZE HAIL WITH A COUPLE OF QUARTERS... PEA SIZE HAIL STILL ONGOING. |
| Jul 22, 10:13 PM CDT | HAIL 1 | 3 N Williston, ND | MOSTLY DIME AND NICKEL SIZE BUT A FEW QUARTERS. |
| Jul 22, 10:19 PM CDT | FUNNEL CLOUD | Williston, ND | FUNNEL CLOUD REPORTED ON THE NORTHWEST SIDE OF WILLISTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 2815 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
301
WUUS53 KBIS 230237
SVRBIS
NDC053-105-230330-
/O.NEW.KBIS.SV.W.0183.160723T0237Z-160723T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
NORTHWESTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 1030 PM CDT/930 PM MDT/
* AT 936 PM CDT/836 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 6
MILES SOUTHEAST OF FORT UNION TRADING POST...OR 17 MILES NORTHEAST
OF SIDNEY...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WILLISTON...FAIRVIEW...BONETRAIL...FORT UNION TRADING POST...
EAST FAIRVIEW...TRENTON...SPRING BROOK...BLACKTAIL LAKE...
FORT BUFORD STATE HISTORICAL SITE...CHARBONNEAU AND CARTWRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4838 10405 4848 10377 4826 10339 4777 10376
4757 10404
TIME...MOT...LOC 0236Z 192DEG 37KT 4793 10394
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN3 follow-up statements
496
WWUS53 KBIS 230259
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT FRI JUL 22 2016
NDC053-105-230330-
/O.CON.KBIS.SV.W.0183.000000T0000Z-160723T0330Z/
WILLIAMS ND-MCKENZIE ND-
959 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN WILLIAMS AND NORTHWESTERN MCKENZIE COUNTIES...
AT 957 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF WILLISTON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 952 PM CDT QUARTER SIZE HAIL
WAS FALLING 3 MILES SOUTH SOUTHWEST OF TRENTON.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...BONETRAIL...FORT UNION TRADING POST...TRENTON...
SPRING BROOK...BLACKTAIL LAKE...
FORT BUFORD STATE HISTORICAL SITE AND FORT UNION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4785 10370 4799 10405 4838 10405 4848 10377
4826 10339
TIME...MOT...LOC 0257Z 202DEG 33KT 4809 10379
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN/MATHEWS025
WWUS53 KBIS 230321
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 PM CDT FRI JUL 22 2016
NDC053-230330-
/O.CAN.KBIS.SV.W.0183.000000T0000Z-160723T0330Z/
MCKENZIE ND-
1021 PM CDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCKENZIE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN NORTH DAKOTA.
LAT...LON 4844 10370 4826 10339 4806 10354 4807 10356
4808 10355 4809 10358 4811 10361 4812 10359
4813 10359 4811 10364 4812 10367 4811 10372
4815 10386
TIME...MOT...LOC 0320Z 207DEG 41KT 4829 10357
$$
NDC105-230330-
/O.CON.KBIS.SV.W.0183.000000T0000Z-160723T0330Z/
WILLIAMS ND-
1021 PM CDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN WILLIAMS COUNTY...
AT 1020 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
WILLISTON...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WILLISTON AND SPRING BROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4844 10370 4826 10339 4806 10354 4807 10356
4808 10355 4809 10358 4811 10361 4812 10359
4813 10359 4811 10364 4812 10367 4811 10372
4815 10386
TIME...MOT...LOC 0320Z 207DEG 41KT 4829 10357
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN/MATHEWS018
WWUS53 KBIS 230330
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT FRI JUL 22 2016
NDC105-230339-
/O.EXP.KBIS.SV.W.0183.000000T0000Z-160723T0330Z/
WILLIAMS ND-
1030 PM CDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WILLIAMS COUNTY
WILL EXPIRE AT 1030 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
NICKEL SIZED HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN NORTH DAKOTA.
LAT...LON 4844 10370 4826 10339 4806 10354 4807 10356
4808 10355 4809 10358 4811 10361 4812 10359
4813 10359 4811 10364 4812 10367 4811 10372
4815 10386
TIME...MOT...LOC 0328Z 192DEG 37KT 4829 10357
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:59 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 22, 8:59 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 859 PM CDT FRI JUL 22 2016 .UPDATE... Issued at 855 PM CDT Fri Jul 22 2016 Broad area of showers and thunderstorms have developed over southern North Dakota, though stronger storms have dissipated over the past hour or so. With strong instability remaining, some concern remains with additional severe storms developing. Additional concerns come later this evening into the overnight as wave pushing over eastern Montana makes its way into North Dakota while low level jet increased over the region. Expect additional storms to develop with these features. UPDATE Issued at 639 PM CDT Fri Jul 22 2016 Severe threat continues over the area as storms push northerly into an area of even richer instability (4+ KJ/KG) over southwest into south central North Dakota. This is causing the storms to continue to increase in coverage. Expect this trend to continue over the next few hours. Also, some slower moving storms have been posing a possible flooding threat, enhanced by a moisture rich atmosphere. Later tonight, second round of convection expected as wave currently pushing into eastern Montana continues to work its way towards the east. && .SHORT TERM...(This evening through Saturday) Issued at 305 PM CDT Fri Jul 22 2016 We are anticipating a severe thunderstorm watch to be issued this afternoon by the Storm Prediction Center. Latest mesoscale discussion indicates favored area south of highway 2 in northwest and north central North Dakota...southward across the South Dakota border. Multiple rounds of strong to severe thunderstorms are expected across western and central ND this afternoon and tonight...and continuing across central North Dakota on Saturday. Very heavy rain is also possible, and the issuance of a flash flood watch for central ND remains valid. This afternoon, a surface low was over Montana/northern Wyoming with a warm front extending northeastward in an east-west fashion over central North Dakota. Dewpoint temperatures from Lake Sakakawea and southward were in the upper 60s to lower 70s...with upper 50s dewpoints across northern counties. Mesoscale analysis indicated that the best instability with surface based CAPE values from 1500-4000+ J/Kg was in place along and south of this warm front. However, there was enough CIN below the modest mid-level thermal cap late this morning/early afternoon for one thunderstorm southeast of Bismarck to break through the cap. The storm continued to develop as it moved southeastward. Most high res CAM models continue to show the best development beginning around mid-afternoon...and models continue to show best area in the southwest and south central parts of the state. This is when upper level shortwave energy from the approaching upper level low moving east across the Rockies reaches southwestern North Dakota. The upper level low/trough moves eastward across North Dakota on Saturday, providing a series of upper level impulses that will support the several rounds of thunderstorms expected this afternoon through tonight and into Saturday. This afternoon expecting thunderstorms to develop...then develop into an MCS tonight continuing into Saturday morning. Saturday afternoon the upper level trough is moving through central North Dakota, and lingering thunderstorms would be over and exiting the James Valley by late afternoon/early evening. Flash flood guidance is generally around 2+ inches in 3/6 hours. Although latest guidance for precip totals are a bit less than the midnight shift forecast, will continue the flash flood watch. .LONG TERM...(Saturday night through Friday) Issued at 305 PM CDT Fri Jul 22 2016 Drier westerly flow is expected Saturday night through Monday afternoon. The 12z model consensus suggests the upper level zonal flow aloft next week will favor seasonable temperatures (80-90 Monday and Tuesday, and 75-85 Wednesday to Friday) with daily chances of thunderstorms beginning Monday night through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 639 PM CDT Fri Jul 22 2016 Thunderstorms will remain possible tonight into early Saturday morning. Some storms may be severe tonight with large hail, heavy rain, and damaging wind gusts. Outside of the thunderstorms, VFR conditions are expected. && .HYDROLOGY... Issued at 305 PM CDT Fri Jul 22 2016 WPC maintains a slight risk of flash flooding across western and central North Dakota this afternoon through tonight. There is still a prolonged period of precipitable water values of around 1.5 inches, and the expected MCS development with multiple rounds of thunderstorms would warrant the flash flood watch that was issued early this morning for central North Dakota - valid through Saturday afternoon. && .BIS Watches/Warnings/Advisories... Flash Flood Watch through Saturday afternoon for NDZ002>005- 010>013. Flash Flood Watch through Saturday afternoon for NDZ019>023-025- 034>037-042-045>048-050-051. && UPDATE...JJS SHORT TERM...JV LONG TERM...JV AVIATION...JJS HYDROLOGY...JV
Hazardous weather outlook, Jul 22, 8:46 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 846 PM CDT FRI JUL 22 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 846 PM CDT FRI JUL 22 2016 /746 PM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN THREATS. VERY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE WEATHER.GOV/BIS FOR DETAILS . .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 22, 7:29 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 6 SSE GLEN ULLIN 46.74N 101.78W
07/22/2016 E60 MPH MORTON ND TRAINED SPOTTER
.
&&
MMLocal storm report, Jul 22, 7:54 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL HEART BUTTE DAM 46.60N 101.81W
07/22/2016 M1.00 INCH GRANT ND PUBLIC
ALSO WIND DAMAGE WITH TREE LIMBS DOWN. HEAVY RAIN AS
WELL. RELAYED BY BROADCAST MEDIA.
&&
HAMILTONLocal storm report, Jul 22, 8:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 6 E SENTINEL BUTTE 46.93N 103.71W
07/22/2016 E50 MPH GOLDEN VALLEY ND LAW ENFORCEMENT
3/8 INCH HAIL ALSO.
&&
ZHLocal storm report, Jul 22, 8:03 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM FUNNEL CLOUD 5 S BELFIELD 46.81N 103.21W
07/22/2016 STARK ND PUBLIC
BRIEF FUNNEL.
&&
ZHLocal storm report, Jul 22, 8:06 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN SELFRIDGE 46.04N 100.92W
07/22/2016 M2.20 INCH SIOUX ND PUBLIC
&&
HAMILTONLocal storm report, Jul 22, 8:18 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN HEART BUTTE DAM 46.60N 101.81W
07/22/2016 M2.02 INCH GRANT ND PUBLIC
RAIN FELL WITHIN A VERY SHORT TIME SPAN. RELAYED BY
BROADCAST MEDIA.
&&
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Stark | 56 min |
| Jul 22, 11:34 PM CDT | Special Weather Statement | BIS | Morton | 26 min |
| Jul 23, 12:05 AM CDT | Special Weather Statement | BIS | Rolette | 25 min |
| Jul 23, 6:09 AM CDT | Special Weather Statement | BIS | Kidder | 36 min |
| Jul 23, 6:16 AM CDT | Special Weather Statement | BIS | McHenry, McLean, Ward | 44 min |
| Jul 23, 6:43 AM CDT | Special Weather Statement | BIS | Morton | 47 min |
| Jul 23, 7:27 AM CDT | Special Weather Statement | BIS | Burleigh | 48 min |
| Jul 23, 7:58 AM CDT | Special Weather Statement | BIS | Burleigh | 47 min |
| Jul 23, 8:48 AM CDT | Special Weather Statement | BIS | Kidder, Wells | 42 min |
| Jul 23, 9:00 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 60 min |
| Jul 23, 10:24 AM CDT | Special Weather Statement | BIS | Stutsman | 51 min |
| Jul 23, 11:14 AM CDT | Special Weather Statement | BIS | LaMoure | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.